Eight overdoses were reversed by naloxone injections in the last week, according to ANKORS. File photo

ANKORS: Eight local fentanyl overdoses in last week

A rash of overdoses is due to heroin being laced with fentanyl

A rash of fentanyl overdoses over the past week has a local organization warning people to think twice before using.

Chloe Sage, the co-ordinator of harm reduction programming at ANKORS, says she knows of eight overdoses that have occurred in Nelson and the surrounding area.

“That’s not typical. This is a scourge of a week,” said Sage on Tuesday.

Sage said fentanyl is being sold as heroin, which in its powder form has a dusky rose colour, or in its crystal form is a shade of purple. There have so far been no fatalities, with each overdose requiring a naloxone injection to be reversed.

Nelson Police Department Sgt. Dan Markevich said the drug is being sold under the street name of Vintage Rose and appears as a rose or pink color powder.

The overdoses, Sage said, correspond to social assistance payments that would have arrived last Wednesday.

“It’s good to get the word out if there’s strong stuff going around. People really need to take precautions, not using alone and doing a test shot,” she said.

“Because it’s not consistent, the strength between everyone’s different stashes. Some people can get a really strong portion and somebody else can get a really weak portion. So they think that it’s not very strong, but their next dose could be where it’s really concentrated.”

If someone is suspected of overdosing, which can include symptoms such as struggling to breathe, blue lips, blue nail beds, pin prick pupils, unresponsiveness or unconsciousness, Sage said to immediately call 911.

More information on naloxone and the SAVE ME steps to revive a person overdosing can be found at towardstheheart.com.

In a press release, Interior Health stated, “Anyone who uses illicit substances is at risk of being exposed to fentanyl or other deadly substances which may cause an overdose. We are advising anyone using illicit drugs at any time to take precautions and never use alone.”

The NPD said members of the public should never touch a used syringe or any type of suspected drug they may find on the street. Members of the public are urged to call the NPD or Nelson Fire & Rescue if they find any type of drug material so it can be disposed of safely and properly.



tyler.harper@nelsonstar.com

Like us on Facebook and follow us on Twitter

Just Posted

RDCK moves ahead with Castlegar rec complex upgrade plan

Board approves grant application for $13 million from provincial, federal governments

Cottonwood Lake preservation group surpasses $50,000 fundraising goal

In 28 days, 393 donors have contributed to the fund

Last of southern Selkirk caribou relocated to Revelstoke area

One cow from the South Selkirk herd and two from the Purcells were moved this week

Scammers using Castlegar home for rental fraud

Local realtors say the problem is happening more frequently with their properties

West Kootenay radio club says local network in need of upgrades

Club president Lane Wilson estimated $100,000 of work required

VIDEO: U.S. Congress to probe whether Trump told lawyer Cohen to lie

At issue is a BuzzFeed News report that about negotiations over a Moscow real estate project

Charges upgraded against mother of murdered B.C. girl

Kerryann Lewis now faces first- rather than second-degree murder in the death of Aaliyah Rosa.

Explosion sends B.C. firefighter to hospital

Kelowna fire crews responded to a blaze at Pope’sGallery of BC Art & Photography on Friday

Rare ‘super blood wolf moon’ takes to the skies this Sunday

Celestial event happens only three times this century

Arrest made after historic B.C. church hit by arson

The fire at the 150-year-old Murray United Church in Merritt was considered a possible hate crime

B.C. dangerous offender in court for violating no-contact order, sends letter to victim

Wayne Belleville was shocked to see a letter addressed to him from his shooter, Ronald Teneycke

Crowsnest Pass RCMP seek help locating missing man

58-year-old Stuart David Duff was last seen on Jan. 6, 2019.

Man blames his loud car radio, sirens for crash with B.C. ambulance

Tribunal rejects bid to recoup ICBC costs after crash deemed 100-per-cent his fault

RECALL: Salmon Village maple salmon nuggets

Customers warned not to eat product due to possible Listeria contamination

Most Read